Massachusetts, 2004

Hail in Massachusetts, May 23, 2004

May 23, 2004 · NWS BOX · 1 event in 1 county or zone

An isolated severe thunderstorm produced penny sized hail in Blandford. There were no reports of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An isolated severe thunderstorm produced penny sized hail in Blandford. There were no reports of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 23, 3:00 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, May 23, 3:00 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
400 PM EDT SUN MAY 23 2004

.SHORT TERM...TONIGHT AND MONDAY
FRONTAL BOUNDARY CONTINUES TO OSCILLATE ACROSS THE FORECAST AREA...
CAUSING DRAMATIC DAILY TEMPERATURE SWINGS. LOW LEVEL INVERSION HAS
BEEN LOST OVER MUCH OF THE FORECAST AREA...WITH THE EXCEPTION OF
EAST COASTAL MASSACHUSETTS AND SOUTHEASTERN NEW HAMPSHIRE. THE FRONT
WILL DRIFT SOUTH AGAIN TONIGHT THEN ATTEMPT TO LIFT NORTH MONDAY.
LEANING TOWARDS A COMPROMISE BETWEEN THE ETA AND GFS SOLUTIONS
REGARDING FRONTAL PLACEMENT. PULSE CONVECTION OCCURRING THIS
EVENING IN CONNECTICUT AND RHODE ISLAND WILL DISSIPATE AFTER DARK...
AS THIS ACTIVITY IS THRIVING ON LOW LEVEL INSTABILITY AND SEABREEZE
BOUNDARY INTERACTION. THE THUNDERSTORMS MAY LOCALLY PRODUCE GUSTY
WINDS AND HAIL. NEXT WAVE OF LOW PRESSURE WILL CROSS NEW YORK STATE
TONIGHT...THEN ACROSS SOUTHERN NEW ENGLAND. BEST DYNAMIC LIFT
ASSOCIATED WITH MID LEVEL JET WILL OCCUR OVER NORTHERN PORTIONS OF
THE FORECAST AREA. PRECIPITABLE WATER VALUES AROUND 1.5G/KG INDICATE
HEAVY DOWNPOURS WILL BE POSSIBLE WITH THIS ACTIVITY. IN BEST
ISENTROPIC LIFT WITH THE STEADIEST RAINFALL OCCURS BETWEEN 07Z AND
15Z MONDAY. THE STORM PREDICTION CENTER ADVERTISES WESTERN SECTIONS
OF THE FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY
AFTERNOON. THIS WILL DEPEND ON HOW MUCH NEGATIVE LOW LEVEL
INSTABILITY OCCURS WITH AVAILABLE SURFACE HEATING.

&&

.MEDIUM RANGE (MON NIGHT THROUGH FRI)...
MODELS IN GOOD AGREEMENT WITH MID LEVEL TROF AND ASSOCIATED SURFACE
LOW MOVING THROUGH NEW ENGLAND MON NIGHT.  GIVEN THE AMPLITUDE OF
THE TROF AND MOISTURE IN PLACE...WILL LEAN TOWARDS HIGHER (LIKELY
POPS) GFS AND ETA MOS POPS.  TROF MOVES OFFSHORE TUE FOLLOWED A
BRIEF PERIOD OF WEAK RIDGING AT THE SURFACE AND ALOFT ACROSS
THE REGION.  THIS WILL PROMOTE AT LEAST PARTIAL SUNSHINE TUE WITH
SEASONABLE TEMPS.  ALTHOUGH...WEAK PRESSURE GRADIENT WILL YIELD
COOLING SEA BREEZES.

FAST FLOW ALOFT WILL TRANSPORT NEXT SHORT WAVE TROF AND ASSOCIATED
CHANCE OF SHOWERS INTO NEW ENGLAND TUE NIGHT AND WED.  BRIEF PERIOD
OF DRY WEATHER WILL FOLLOW WED NIGHT BEHIND DEPARTING SYSTEM...THEN
NEXT TROF ARRIVES THU.  THIS IS A SLOWER SOLUTION THAN YESTERDAY/S
MODEL RUNS...HOWEVER GFS AND ETA IN GOOD AGREEMENT HERE...SO WILL
INSERT CHANCE OF SHOWERS INTO THE THU FORECAST.  COLD FRONT EXITS
THE COAST THU EVENING...FOLLOWED BY A CHILLY AIRMASS INTO FRI.  IN
FACT...FULL SUN TEMPS FRIDAY AFTERNOON ONLY SUPPORT HIGHS IN THE
LOWER TO MID 60S.

.LONG RANGE (FRI NIGHT THROUGH SUN)...
MODELS CONTINUE THE FORECAST THEME OF A HIGH AMPLITUDE CLOSED LOW
SETTLING OVER QUEBEC THIS PERIOD.  00Z OPERATIONAL GFS HAS NOW
TRENDED SLOWER AND MORE AMPLIFIED WITH THIS FEATURE...WHICH MATCHES
UP WELL WITH THE ECMWF...CANADIAN...UKMET.  00Z OPERATIONAL GFS
TRACKS A WEAK WAVE ACROSS THE MID ATLANTIC REGION LATE FRI NIGHT
INTO EARLY SAT...WITH NORTHERN EDGE OF ITS MOISTURE SHIELD BRUSHING
OUR SOUTHERN SECTIONS.  GIVEN AMPLITUDE OF CLOSED LOW OVER
QUEBEC...FRONTAL BOUNDARY AND SURFACE WAVE WILL LIKELY BE SUPPRESSED
FARTHER SOUTH INTO THE SOUTHEAST STATES.

IN ADDITION...WEAK WAVE IS MOVING INTO CONFLUENT ZONE AS IT
APPROACHES THE EASTERN SEABOARD...SO WAVE SHOULD DEAMPLIFY AS IT
MOVES EAST.  THUS...EXPECT DRY AND COOL WEATHER FRI NIGHT INTO AT
LEAST SUN.  IT APPEARS THE CORE OF THE CHILLY AIR WILL ARRIVE ABOUT
24 HRS LATER (FRI NIGHT INTO SAT) THAN PREVIOUSLY THOUGHT.

&&

.AVIATION...
CEILINGS AND VISBILITIES WILL DROP TO LIFR/IFR CONDITIONS...
ESPECIALLY ALONG EAST COASTAL MASSACHUSETTS. THUNDERSTORMS WILL
BE POSSIBLE NEAR BDL AND PVD THROUGH 02Z THIS EVENING...THEN
THROUGHOUT THE FORECAST AREA AFTER 08Z.

&&

.MARINE...
WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT CRITERIA
THROUGH MON.

NEXT CHANCE OF SMALL CRAFT ADVISORY COMES WED AS SOUTH TO SOUTHEAST
WINDS INCREASE AHEAD OF APPROACHING COLD FRONT.  WINDS AND SEAS
SUBSIDE BEGINNING WED EVENING...AND THEN WINDS PICKUP AGAIN FRI IN
COLD AIR ADVECTION...POSSIBLY TO 25 KT ESPECIALLY OVER LAND...
INCLUDING BOSTON HARBOR AND NARRAGANSETT BAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

.SHORT TERM...STRAUSS
.LONG TERM...NOCERA
Hazardous weather outlook, May 23, 4:58 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
558 PM EDT SUN MAY 23 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-240930-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
558 PM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TONIGHT)...
A STATIONARY FRONT WILL WAVER ACROSS SOUTHERN NEW ENGLAND TONIGHT.
SHOWERS AND THUNDERSTORMS ALONG THIS FRONT IN CONNECTICUT AND RHODE
ISLAND...WILL PRODUCE SMALL HAIL AND GUSTY WINDS THIS EVENING.  A FEW
STORMS MAY CONTAIN LARGE HAIL.  THESE STORMS WILL DIMINISH LATER THIS
EVENING.  ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO
THE REGION AFTER MIDNIGHT...AS LOW PRESSURE MOVES INTO NORTHERN
NEW YORK.  HEAVY RAIN WILL LIKELY ACCOMPANY THESE SHOWERS...
ESPECIALLY NORTH OF THE MASS PIKE.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
THE STATIONARY FRONT WILL REMAIN ACROSS THE REGION THROUGH MONDAY
NIGHT...WITH WAVES OF LOW PRESSURE MOVING ALONG THE FRONT.
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY EACH WAVE OF LOW
PRESSURE...WITH SOME STORMS POSSIBLY CONTAINING HEAVY DOWNPOURS...
FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND HAIL.  THESE
STORMS WILL BE MONITORED CLOSELY FOR ANY CHANCE OF SEVERE
POTENTIAL...ESPECIALLY THROUGH THE DAYLIGHT HOURS MONDAY. THIS LOW
AND ITS AREA OF PRECIPITATION IS EXPECTED TO CLEAR THE COAST EARLY
TUESDAY.

ANOTHER LOW AND COLD FRONT WILL APPROACH TUESDAY NIGHT...PUSHING
SLOWLY ACROSS THE REGION WEDNESDAY. THIS WILL BRING ANOTHER CHANCE OF
SHOWERS OR A FEW THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS EVENING...AND MAY BE NEEDED
AGAIN MONDAY.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

NOCERA

In the hours before

Special weather statement, May 23, 5:46 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
646 PM EDT SUN MAY 23 2004

MAZ011-232315-
EASTERN HAMPDEN MA-
646 PM EDT SUN MAY 23 2004

AT 641 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND
GUSTS TO 40 MPH AND SMALL HAIL 4 MILES NORTHEAST OF SOUTHWICK...OR
ABOUT 9 MILES WEST OF SPRINGFIELD...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO
  WILBRAHAM...WESTFIELD...WEST SPRINGFIELD...SPRINGFIELD...
  SOUTHWICK...LUDLOW...LONGMEADOW...HAMPDEN...EAST LONGMEADOW AND
  AGAWAM.

BELK/MCCORMICK
Special weather statement, May 23, 5:59 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
659 PM EDT SUN MAY 23 2004

CTZ002-232330-
HARTFORD CT-
659 PM EDT SUN MAY 23 2004

AT 656 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES NORTHEAST OF BURLINGTON...OR ABOUT 7 MILES
NORTH OF BRISTOL...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO
  WINDSOR LOCKS...WINDSOR...WEST HARTFORD...SOUTH WINDSOR...
  SIMSBURY...GRANBY...EAST WINDSOR...EAST GRANBY...CANTON...
  BURLINGTON...BLOOMFIELD AND AVON.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BELK/MCCORMICK
Local storm report, May 23, 5:59 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE TAUNTON MA
659 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             PLAINVILLE              41.67N 72.90W
05/23/2004  0.75 INCH        HARTFORD           CT   AMATEUR RADIO

0410 PM     HAIL             BRISTOL                 41.68N 72.94W
05/23/2004  0.75 INCH        HARTFORD           CT   AMATEUR RADIO

0415 PM     HAIL             PLAINVILLE              41.67N 72.90W
05/23/2004  1.50 INCH        HARTFORD           CT   TRAINED SPOTTER

0450 PM     TSTM WND DMG     MANCHESTER              41.78N 72.52W
05/23/2004                   HARTFORD           CT   AMATEUR RADIO

            8-10 INCH DIAMETER TREES DOWN ALONG MAIN STREET.

0512 PM     HAIL             S WILLINGTON            41.87N 72.27W
05/23/2004  0.88 INCH        TOLLAND            CT   AMATEUR RADIO

0522 PM     TSTM WND DMG     MANSFIELD               41.83N 72.25W
05/23/2004                   TOLLAND            CT   AMATEUR RADIO

            TREES DOWN ON WIRES ALONG RT 32

0621 PM     HAIL             BRISTOL                 41.68N 72.94W
05/23/2004  0.75 INCH        HARTFORD           CT   AMATEUR RADIO

0635 PM     HAIL             NORTH KINGSTOWN         41.51N 71.45W
05/23/2004  0.88 INCH        WASHINGTON         RI   TRAINED SPOTTER

&&

MCJ
Special weather statement, May 23, 6:03 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
703 PM EDT SUN MAY 23 2004

RIZ004-005-007-232330-
BRISTOL RI-EASTERN KENT RI-NEWPORT RI-
703 PM EDT SUN MAY 23 2004

AT 701 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 4 MILES SOUTHEAST OF WARWICK...MOVING EAST AT 25
MPH.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO
  WARWICK...WARREN...PORTSMOUTH...EAST GREENWICH...BRISTOL AND
  BARRINGTON.

BELK/MCCORMICK
Special weather statement, May 23, 6:20 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
720 PM EDT SUN MAY 23 2004

CTZ002-232345-
HARTFORD CT-
720 PM EDT SUN MAY 23 2004

AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES WEST OF BLOOMFIELD...OR ABOUT 4 MILES
NORTH OF WEST HARTFORD...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO
  WINDSOR LOCKS...WINDSOR...WEST HARTFORD...SOUTH WINDSOR...
  SIMSBURY...HARTFORD...ENFIELD...EAST WINDSOR...EAST GRANBY...
  BLOOMFIELD AND AVON.

BELK/MCCORMICK
Special weather statement, May 23, 6:49 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
749 PM EDT SUN MAY 23 2004

MAZ008>011-240015-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-WESTERN
HAMPSHIRE MA-
749 PM EDT SUN MAY 23 2004

AT 746 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 5 MILES WEST OF BLANDFORD...OR ABOUT 17 MILES EAST
OF GREAT BARRINGTON...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO
  WESTHAMPTON...WESTFIELD...WEST SPRINGFIELD...SOUTHAMPTON...
  RUSSELL...MONTGOMERY...HUNTINGTON...HOLYOKE...EASTHAMPTON...
  CHICOPEE AND BLANDFORD.

BELK/MCCORMICK

The radar

The Albany radar (KENX), 103 km away, was scanning. The volume nearest the first event began at 23:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hampden

When
May 23, 6:57 PM EST
Where
Hampden County, Blandford
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.183, -72.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393094.